Alert archive / Maine / Wind Advisories in 2017

Wind Advisory 1, NWS Caribou, ME

January 3, 2017Hancock County, Washington County, Maine

NWS Caribou, ME issued this wind advisory at Jan 3, 2017, 9:47 AM EST for Hancock County, Washington County, Maine. It took effect at Jan 3, 2017, 7:00 PM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 3, 2017, 9:47 AM EST (14:47 UTC)
In effect from
Jan 3, 2017, 7:00 PM EST
Expired
Jan 4, 2017, 7:00 AM EST
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 14:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 2.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2017-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2017-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

450 
WWUS71 KCAR 031447
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
947 AM EST TUE JAN 3 2017

MEZ029-030-032300-
/O.NEW.KCAR.WI.Y.0001.170104T0000Z-170104T1200Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD
947 AM EST TUE JAN 3 2017

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
WEDNESDAY.

* WINDS...EAST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...TONIGHT.

* IMPACTS...STRONG WINDS MAY BLOW DOWN TREE LIMBS AND A FEW 
  TREES. SCATTERED POWER OUTAGES ARE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
4 follow-up statements
265 
WWUS71 KCAR 031949
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
249 PM EST TUE JAN 3 2017

MEZ029-030-040400-
/O.CON.KCAR.WI.Y.0001.170104T0000Z-170104T1200Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD
249 PM EST TUE JAN 3 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 7 AM
EST WEDNESDAY...

* WINDS...EAST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...TONIGHT.

* IMPACTS...STRONG WINDS MAY BLOW DOWN TREE LIMBS AND A FEW 
  TREES. SCATTERED POWER OUTAGES ARE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
358 
WWUS71 KCAR 040220
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
920 PM EST TUE JAN 3 2017

MEZ029-030-041030-
/O.CON.KCAR.WI.Y.0001.000000T0000Z-170104T1200Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD
920 PM EST TUE JAN 3 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST WEDNESDAY...

* WINDS...EAST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...TONIGHT.

* IMPACTS...STRONG WINDS MAY BLOW DOWN TREE LIMBS AND A FEW 
  TREES. SCATTERED POWER OUTAGES ARE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
205 
WWUS71 KCAR 040805
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
305 AM EST WED JAN 4 2017

MEZ029-030-041200-
/O.CON.KCAR.WI.Y.0001.000000T0000Z-170104T1200Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD
305 AM EST WED JAN 4 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING...

* WINDS...EAST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* TIMING...EARLY THIS MORNING.

* IMPACTS...GUSTY WINDS WILL BLOW AROUND UNSECURED OBJECTS. TREE 
  LIMBS COULD BE BLOWN DOWN AND A FEW POWER OUTAGES MAY RESULT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
456 
WWUS71 KCAR 041132
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
632 AM EST WED JAN 4 2017

MEZ029-030-041245-
/O.EXP.KCAR.WI.Y.0001.000000T0000Z-170104T1200Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD
632 AM EST WED JAN 4 2017

...WIND ADVISORY WILL EXPIRE AT 7 AM EST THIS MORNING...

THE LOW CENTER IS ALONG THE COAST AND WINDS ARE DIMINISHING EARLY
THIS MORNING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this wind advisory went out at Jan 3, 6:53 AM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Jan 3, 6:53 AM EST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
653 AM EST Tue Jan 3 2017

.SYNOPSIS...
High pressure will move east of the area today. Low pressure will
approach from the southwest tonight and track along the Maine coast
early Wednesday morning. The low will consolidate north of the area
Wednesday night into Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
640 AM Update: The Only patchy fog noted was around Presque Isle,
so we dropped the mention for the rest of the region with high
cldnss increasing from the w. Otherwise, outside of updating fcst
hrly temps/dwpts thru the morn hrs from 5 and 6 am obs, we moved
up the onset tmg of precip across the region for this eve by an
hr or two based on trends seen from the 06z model suite.
Adjustments were also made to fcst QPF, and snfl for the 00-06z tm
frame and respective stm totals.

Orgnl Disc: Patchy fzg fog should dissipate later this morn as hi
cldnss spreads ovr the region lmtg radiational cooling. Otherwise,
the only chg to the upcoming wntr wx scenario is slightly later
onset, which we accounted by backing the start tm of hdlns to 6
PM. Otherwise, no sig chgs to fcst snfl or ice accumulations
across the region thru Wed morn before precip winds down as shwrs
Wed aftn. A few models indicate a back and forth wavering sn/sleet
ln late tngt into Wed morn depending on how much dynamic cooling
from hi alf could offset llvl warm advcn durg greater precip rates
affecting the region durg this tm. Our official fcst sn total map
for this event is close to the 50th to 60th percentile of all
ensbl fcsts for this event from the 00z model cycle. lastly, fcst
winds alg the Downeast coast for tngt will need to be monitored
for possible wind adv gusts ovr the next few updates, but for now
we keep max gusts late tngt in the 35 to 40 mph range for now.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
Low pressure early Wednesday morning will be along the Maine coast
near Penobscot bay. Precipitation will continue over the area with
snow across the far north and rain Downeast. Thickness profiles
support a corridor of sleet and freezing rain across north central
areas into mid morning Wednesday. The low will lift northeast into
New Brunswick during the midday Wednesday as drier air swings into
the region. Precipitation should end Downeast by midday with some
spotty mixed precipitation across the north changing over to snow
showers late in the afternoon as cooler air begins flowing in from
the west. A cold front will cross the area Wednesday evening giving
way to a windy and colder night Wednesday night as low pressure
consolidates to our north. A secondary Arctic cold front will
then cross the region Thursday morning. This will bring strong,
cold gusty winds on Thursday with some snow showers over the north
and partial sunshine Downeast.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Going into mid-winter, we often get into a pattern where many
storm systems slide to our south as the jet stream dips further
south. It appears this will be the case going into the lake week
period and into next weekend. One small low will pass off the
Mid-Atlantic coast and well to our south Friday into Friday night
possibly brushing the Downeast coast with some light snow.
Another small low will pass well to our south on Sunday. This will
leave us in a predominantly cold and dry pattern late this week
through next weekend as these storms slide off the coast. A large
area of high pressure will build over on Monday maintaining the
mostly dry and cold conditions. Warm advection snow may then move
in on Tuesday as the high slides to our east and a weak shortwave
slips down from central Canada.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: Msly VFR this morning across the TAF sites with
pockets of IFR vsbys with patchy fzg fog til mid morn. Clgs then
lower to MVFR this aftn then lower to IFR tonight with the onset
of sn Nrn TAF sites and mixed precip Downeast sites.

SHORT TERM: IFR conditions in rain Downeast and a mix with snow
north are expected Wednesday morning. Conditions will likely
improve to MVFR Downeast later Wednesday, and then VFR, but only
improve to MVFR over the north Wednesday afternoon. VFR conditions
Downeast and MVFR to VFR conditions across the north are expected
Wednesday night. Winds will be strong and gusty. MVFR conditions
are likely across the north on Thursday with VFR conditions
Downeast.

&&

.MARINE...
NEAR TERM: Will cont the gale wrng issued for tngt into Wed morn,
with winds and seas increasing by aftn and reaching max values
very late tngt. Kept close to WW3 wv guidance durg the near term
for fcst wv hts.

SHORT TERM: A SCA will likely be needed Wednesday followed by a
gale in strong gusty west winds Wednesday night into Thursday. The
strongest winds Wednesday night into Thursday will likely be over
the offshore waters where winds may gust up to 45 kt.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning from 6 PM this evening to 4 PM EST
     Wednesday for MEZ001>006-010.
     Winter Weather Advisory from 6 PM this evening to 1 PM EST
     Wednesday for MEZ011-031-032.
     Winter Weather Advisory from 6 PM this evening to 10 AM EST
     Wednesday for MEZ015>017.
MARINE...Gale Warning from 7 PM this evening to 9 AM EST Wednesday for
     ANZ050>052.
&&

Near Term...VJN
Short Term...Bloomer
Long Term...Bloomer
Aviation...VJN/Bloomer
Marine...VJN/Bloomer
Hazardous weather outlook, Jan 3, 9:45 AM EST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
945 AM EST TUE JAN 3 2017

MEZ029-030-041445-
COASTAL HANCOCK-COASTAL WASHINGTON-
945 AM EST TUE JAN 3 2017

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ001>006-010-041445-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-
945 AM EST TUE JAN 3 2017

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 4 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...FAR
NORTHERN MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ015>017-041445-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
945 AM EST TUE JAN 3 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 10 AM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR DOWNEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ011-031-032-041445-
CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
945 AM EST TUE JAN 3 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 1 PM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...EASTERN
MAINE AND NORTH CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-041445-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
945 AM EST TUE JAN 3 2017

...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 9 AM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 4:22 PM ESTCoastal Flood StatementCARHancock, Washington13 hr

Nearby

Wind Advisories in Maine, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.